Iowa, 2022

Hail and Heavy Rain in Iowa, June 24 to 25, 2022

June 24 to 25, 2022 · NWS DMX · 12 events in 4 counties and zones

An upper level trough produced widespread showers and thunderstorms across the Midwest. Meanwhile, isolated storms developed behind the primary area of convection while instability remained high and shear was still in place to help organize storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An upper level trough produced widespread showers and thunderstorms across the Midwest. Meanwhile, isolated storms developed behind the primary area of convection while instability remained high and shear was still in place to help organize storms. Most of these remained sub severe, however one storm just south of Des Moines produced up to golf ball sized hail. Later that evening a cold front swept across the area. A few non sever thunderstorms developed along the front, one of which produced a brief funnel cloud in northeast Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 24, 5:41 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 24, 5:41 AM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
641 AM CDT Fri Jun 24 2022

...Updated for the 12z Aviation Discussion...

.DISCUSSION.../Today through Thursday/
Issued at 357 AM CDT Fri Jun 24 2022

Key Messages:

-Scattered non-severe storms this morning. Convection more
 widespread tonight with some wind and hail threat west along
 locally heavy rainfall north.
-Some lingering storms southeast on Saturday.
-Much cooler and less humid Sunday into Monday.

General convection developed late last evening along the leading
edge of moisture gradient in western Iowa and has progressed east
overnight with the gradient. This convection is likely to persist
for several more hours until mid to late morning before the
weakening low level jet leads to gradual weakening of the storms.
Lingering cloudiness today is expected to limit temperatures,
especially in the south but should more sun than expected occur,
then readings will be too cool.  The tightening of the pressure
gradient with the deepening low across the Plains should help winds
to increase nicely from the south by afternoon with some gusty
conditions as well, especially in the west.

By tonight, shortwave energy passes from the Rockies into the Plains
with bulk lift helping to support convection along a boundary from
the Dakotas into Nebraska by mid to late evening. The instability
axis is strongest west of Iowa where severe potential remains
highest.  Overall soundings are not overly impressive into much of
Iowa tonight with the best overall profiles in the northwest.  Even
there mid level flow is relatively weak into tonight although it
strengthens with time as the shortwave moves into the Plains.
Generally, the severe threat remains quite limited to the northwest
late this evening with some wind and hail concerns.  Otherwise,
moisture transport is expected to be rather decent with 850mb flow
of 40-50kts into the convection with PWATS in excess of 1.5".
Locally heavy rainfall may well be the bigger concern with the
development of any convection ahead of the main push of storms
overnight.  This main push passes quickly east overnight with much
of the forecast area in the clear after 12Z on Saturday morning.

The boundary passes through the state on Saturday with much drier
and cooler air on the backside.  However, the southeast remains in
the warm sector for much of the day with heat index values
approaching 100 by early afternoon.  Storm development also is
possible by mid to late afternoon in the far southeast prior to the
frontal passage with a limited threat of a strong to severe storm.
Once the boundary clears, the weather is expected to be quiet into
Sunday with cool temperature and relatively low dewpoints.  This
pleasant weather remains into Monday and even Tuesday although warm
advection will be underway by then.  The threat of a few storms
clipping the far northeast is possible by Tuesday afternoon with a
cold front grazing northeast Iowa but the bulk of forcing and action
remain in Minnesota and Wisconsin.  A return to very warm and humid
conditions is then expected by midweek as south to southwest
winds transport moisture northward into the state.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 641 AM CDT Fri Jun 24 2022

Scattered convection is expected to persist across portions of
central and southern Iowa. Main impacts will be MVFR to IFR
ceilings and visibilities in and around the showers and storms.
Otherwise, VFR conditions are forecast for other areas. Winds are
expected to increase from the south during the day with gusty
conditions, mainly in the west. Storms are forecast to move across
the state tonight with most impacts across the northern half of
the state including reduced visibilities and ceilings in and
around storms.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, Jun 24, 2:32 AM CST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
332 AM CDT Fri Jun 24 2022

IAZ059>062-072>075-081>086-092>097-250845-
Dallas-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
332 AM CDT Fri Jun 24 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are expected this morning. Severe weather
is not expected.

Another round of thunderstorms is expected late this evening.
The threat for severe weather is limited.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few lingering thunderstorms are expected to continue into the
morning hours Saturday.

Scattered thunderstorms are expected to redevelop across southern
Iowa in the afternoon. Some storms could be strong with damaging
winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed late Friday Night or early Saturday.

IAZ004-015-023-033-034-044>046-057-058-070-071-250845-
Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Greene-
Audubon-Guthrie-Cass-Adair-
332 AM CDT Fri Jun 24 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are expected this morning. Severe weather
is not expected.

Another round of thunderstorms is expected late this evening.
Some storms could be strong to severe with damaging winds, large
hail, and heavy rainfall being the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few lingering non severe thunderstorms are expected Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed late Friday Night or early Saturday.

IAZ005>007-016-017-024>028-035>039-047>050-250845-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright-
Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk-
Boone-Story-Marshall-Tama-
332 AM CDT Fri Jun 24 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are expected this morning. Severe weather
is not expected.

Another round of thunderstorms is expected late this evening into
the overnight. Some storms could be strong with localized heavy
rainfall of over an inch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few lingering non severe thunderstorms are expected Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed late Friday Night or early Saturday.

The radar

The Des Moines radar (KDMX), 141 km away, was scanning. The volume nearest the first event began at 12:55 UTC.

Open the radar archive at this moment

Event by event

6 heavy rain, 5 hail, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Black Hawk

When
June 24, 6:57 AM CST to June 25, 6:57 AM CST
Where
Black Hawk County, 2.13 mi SSE of Waterloo
Reported by
Public
Coordinates
42.470, -92.340

Public report of 3.8 inches of rain in 24 hours.

Heavy Rain, Black Hawk

When
June 24, 7:00 AM CST to June 25, 7:00 AM CST
Where
Black Hawk County, 2.13 mi SSE of Waterloo
Reported by
CoCoRaHS
Coordinates
42.470, -92.340

A 24 hour rain total of 3.70 inches.

Heavy Rain, Black Hawk

When
June 24, 7:25 AM CST to June 25, 7:25 AM CST
Where
Black Hawk County, 0.69 mi N of Dewar
Reported by
Trained Spotter
Coordinates
42.530, -92.220

A 24 hour rain total of 4 inches.

Heavy Rain, Bremer

When
June 24, 8:00 AM CST to June 25, 8:00 AM CST
Where
Bremer County, 1.23 mi SW of Denver K Arpt
Reported by
Public
Coordinates
42.710, -92.390

A 24 hour rain total of 3.95 inches.

Heavy Rain, Bremer

When
June 24, 8:00 AM CST to June 25, 8:00 AM CST
Where
Bremer County, 0.86 mi NW of Tripoli
Reported by
Trained Spotter
Coordinates
42.810, -92.260

A 24 hour rain total of 3.90 inches.

Heavy Rain, Black Hawk

When
June 24, 8:54 AM CST to June 25, 8:54 AM CST
Where
Black Hawk County, 1.47 mi SSW of Waterloo
Reported by
Trained Spotter
Coordinates
42.480, -92.360

A 24 hour rain total of 3.81 inches.

Hail, Madison

When
June 25, 6:06 AM CST
Where
Madison County, 0.86 mi SE of Winterset Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
41.360, -94.010

Social media report of golf ball sized hail.

Hail, Madison

When
June 25, 6:07 AM CST
Where
Madison County, 1.7 mi ESE of Winterset Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
41.360, -93.990

Social media report of ping pong ball sized hail.

Hail, Warren

When
June 25, 6:18 AM CST
Where
Warren County, 0.69 mi N of Wick
Measured
1.75 in hail
Reported by
Public
Coordinates
41.360, -93.750

Social media report of golf ball sized hail. Time estimated via radar.

Hail, Warren

When
June 25, 6:29 AM CST
Where
Warren County, 4.18 mi WSW of Indianola
Measured
1.5 in hail
Reported by
Public
Coordinates
41.340, -93.640

Report via social media of half dollar sized hail. Time estimated via radar.

Hail, Warren

When
June 25, 6:34 AM CST
Where
Warren County, 1.04 mi E of Indianola
Measured
1 in hail
Reported by
Public
Coordinates
41.370, -93.550

Nickel to quarter sized hail northeast side of Indianola. Report from social media, time estimated via radar.

Funnel Cloud, Bremer

When
June 25, 5:07 PM CST
Where
Bremer County, 0.86 mi SW of Horton
Reported by
Emergency Manager
Coordinates
42.840, -92.480

Bremer County Emergency manager and social media photos confirming a brief funnel cloud north of Waverly.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033233, 1033234, 1033235, 1033236, 1033237, 1033238, 1033228, 1033229, 1033230, 1033231, 1033232, 1033239.